MAUDE Adverse Event Report: STRYKER LEIBINGER FREIBURG PRIMARY MANDIBULAR RECONSTRUCTION PLATE, 11-HOLES, WITH TEMPLATE; IMPLANT

STRYKER LEIBINGER FREIBURG PRIMARY MANDIBULAR RECONSTRUCTION PLATE, 11-HOLES, WITH TEMPLATE; IMPLANT
Catalog Number 55-15911
Health Effect - Clinical Code Necrosis (1971)
Date of Event 06/25/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not yet been received at the manufacturer for testing.An evaluation will be conducted upon receipt of the device, and a follow-up report will be submitted after the quality investigation is complete.
 
Event or Problem Description
It was reported that right mandibular osteonecrosis occurred within the patient, as well as a mandibular reconstruction plate fracture.A revision surgery was performed to remove the fractured plate and implant another mandibular reconstruction plate.
 
Additional Manufacturer Narrative
Additional details regarding the reported event have been requested such as the date of initial implantation, postoperative x-rays during initial surgery as well as the time the breakage has occurred.The reported plate was implanted on (b)(6) 2015.A postoperative image of the plate after implantation (dated (b)(6) 2015, fig.2) has been received.The plate is still intact.However, the x-ray illustrates the plate has been implanted without a bone graft.The use of primary reconstruction plates for secondary reconstructions is considered as off-label use.Prior to explantation on (b)(6) 2018, an x-ray (dated (b)(6) 2018, fig.3) has been provided that shows the broken plate.The event ¿breakage ¿ postoperative¿ could be confirmed.Further, this case has been presented to stryker¿s medical expert.He stated: ¿(¿) if the gold primary recon plate was in fact used, it was the wrong plate.Only a secondary recon plate (silver) should have been used.(¿)¿.In the related instructions for use (ifu 90-01939, rev.7, 2017-jul-24), it is stated that: ¿(¿) 2.Contraindications (¿) secondary reconstructions with universal primary recon plates (gold colored).(¿) primary reconstruction (gold color) plates are not intended for use in secondary reconstruction applications.Use of such may result in excessive plate loading and premature failure.(¿)¿ also, in the related brochure, leibinger universal 2 (9410-400-184, 2011), it is stated that primary recon plates (color-coded gold) are for the following indications: ¿(¿) 1.For the fixation of microvascular grafts only (e.G.Fibula, radius, scapula, iliac crest) in a single step reconstruction after resection of a tumor, osteomyelitis or osteonecrosis (¿)¿ based on the performed investigation, there is no product malfunction indicated nor any systematic design, material or manufacturing related issue.
 
Event or Problem Description

Brand Name
PRIMARY MANDIBULAR RECONSTRUCTION PLATE, 11-HOLES, WITH TEMPLATE
Common Device Name
IMPLANT
Manufacturer (Section D)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
MDR Report Key7847855
Report Number0008010177-2018-00086
Device Sequence Number11097190
Product Code JEY
UDI-Device Identifier04546540356376
UDI-Public04546540356376
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K014263
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 03/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number55-15911
Device Lot NumberTBD
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2018
Initial Date Received by Manufacturer 08/08/2018
Supplement Date Received by Manufacturer08/08/2018
Initial Report FDA Received Date09/05/2018
Supplement Report FDA Received Date03/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR